Robotic Hair Transplants & Hair Restoration
Flagship: 110 East 55th Street, New York, NY
Add'l Loc: 229 7th Street, Garden City, NY
Call Us: 212-826-2400
Bernstein Medical - Center for Hair Restoration
Hair Restoration Answers

Why Is My Hair Dry And Kinky After My Hair Transplant?

Q: I had a hair restoration procedure and the hair grew, but after one year the hair was kinky and dry. It has remained like this ever since.

From what I have read Dr Bernstein says this is uncommon but can happen. I understand there is no definitive explanation for this but I would like Dr Bernstein’s opinion on why this happens. My theory is that DHT is more prominent on the top of the head and is changing the structure of the transplanted hair. The hair is so dry and unmanageable it looks like I am wearing a wig. I await his response. — P.O., Greenwich, CT

A: Some dryness and texture changes can occur after a hair transplant and this usually self-corrects over 1-2 years during which time the transplanted hair gradually regains its original luster and texture. These changes are most likely due to the unavoidable trauma that takes place as follicles are removed from the scalp and placed into recipient sites. Excessive dryness can occur if the sebaceous glands had been stripped away from the graft. In FUT, this can be due to over dissection (i.e., grafts that are trimmed too much). In FUE, this can be due to loss or damage to the sebaceous glands in the extraction process. Persistent kinkiness may represent either damage to grafts from the procedure (improper handling, crush injury) or effects of scarring in the recipient area (usually from older procedures which used larger recipient sites) that distort the growth of follicles.

Posted by Updated
Bernstein Medical In The News

Hair Loss Articles Feature Dr. Schweiger

Dr. Eric S. Schweiger, board-certified dermatologist, is quoted in a few recent articles on the effects of chemotherapy on hair, genetic testing for hair loss, and caring for a bald or balding scalp. The articles were published in Energy Times and HairLoss.com. View the full post to read what Dr. Schweiger has to say on these topics.

Posted by Updated
Hair Restoration Answers

Can Hair Loss Be Induced By Acne Medication Accutane?

Q: I have hair loss due to a treatment of Accutane. I have been off this medication for about a year and a half now, yet my hair has not recovered. The texture of my hair has completely changed. Given the fact that there is no family history linking me to male pattern baldness, I attribute my hair loss exclusively to Accutane. What should I do? — H.F., Eastchester, NY

A: If the texture alone has changed there is nothing you can do except to wait. The texture should improve over time even though it has already been 18 months.

If there are signs of genetic hair loss (i.e. male pattern alopecia), then finasteride should be considered.

Posted by Updated
Bernstein Medical In The News

NPR Interviews Dr. Bernstein on Hair Transplantation and Hair Loss

Here is one exchange from the interview:

Moderator: How one can tell the difference between hair loss from hormonal imbalances and common baldness?

Dr. Bernstein: Measuring hormone levels alone, although important for medical management, does not necessarily reveal whether the cause of the hair loss is actually hormone related or is genetic. The diagnosis is made by examining the scalp and looking at the hair under close magnification using an instrument called a “Densitometer.”

Posted by Updated



Browse Hair Restoration Answers by topic: